Texas, 2012

Lightning Strike and Heavy Rain in Texas, July 18, 2012

July 18, 2012 · NWS CRP · 3 events in 3 counties and zones

Scattered thunderstorms developed along the sea breeze boundary during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered thunderstorms developed along the sea breeze boundary during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 18, 5:41 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 18, 5:41 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
641 AM CDT WED JUL 18 2012

.DISCUSSION...SEE AVIATION SECTION FOR 12Z TAFS.

&&

.AVIATION...CONVECTION STEADILY INCREASING EARLY THIS MORNING
OVER THE COASTAL WATERS INTO THE COASTAL BEND. VFR CONDITIONS
WILL REMAIN PREVALENT OUTSIDE OF CONVECTIVE AREAS...BUT MVFR
CEILINGS/VSBYS WILL OCCUR WITH SCATTERED SHOWERS AND T-STORMS
THROUGH THE DAY. STRONGER DOWNPOURS WITH THE THUNDERSTORMS
WILL LEAD TO SPORADIC IFR VSBYS. EXPECT SCATTERED CONVECTION
WILL MOVE INLAND THROUGH THE DAY AND PERSIST OVER THE WESTERN
BRUSH COUNTRY ALONG THE RIO GRANDE INTO THE EVENING HOURS IN
CLOSER PROXIMITY TO THE UPPER LOW...THUS AFFECTING THE LRD TAF
SITE THROUGH 04Z THURSDAY. SOME OF THE STORMS WILL BE CAPABLE
OF PRODUCING STRONGER WIND GUSTS. AREAS OF MVFR CIGS WILL BE
POSSIBLE LATE TONIGHT...AFTER 08Z...ALONG THE COAST WITH
ISOLATED SHOWERS.

&&

.PREV DISCUSSION... /ISSUED 442 AM CDT WED JUL 18 2012/

SHORT TERM (TODAY THROUGH THURSDAY)...THE MID TO UPPER LEVEL LOW
NEAR DEL RIO IS EXPECTED TO DRIFT SOUTHWEST INTO COAHUILA TODAY.
THE LOW WILL THEN SLOWLY MOVE WEST-NORTHWEST TO WEST OF THE BIG
BEND ON THURSDAY. HIGHER MOISTURE EVIDENT BY SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS SOUTHEAST OF THE LOWER TEXAS COAST
SHOULD REACH SOUTH TEXAS LATER TODAY. WITH PROXIMITY TO THE LOW
AND THIS DEEPER MOISTURE WILL LEAD TO BETTER CHANCE FOR SHOWERS
AND THUNDERSTORMS OVER SOUTH TEXAS TODAY. WENT WITH SLIGHTLY
HIGHER POPS ALONG THE RIO GRANDE THIS EVENING AS LOW LEVEL
CONVERGENCE WILL BE LOCATED NEAR REGION OF STRONGER UPPER LEVEL
DIVERGENCE ON THE EAST SIDE OF THE LOW. EXPECT SHOWER ACTIVITY
WILL INCREASE AGAIN DURING THE OVERNIGHT HOURS OVER THE GULF
WATERS AND REACHING THE COAST TOWARD DAYBREAK. RAIN CHANCES WILL
BE LOWER ON THURSDAY AS THE UPPER LOW MOVES AWAY FROM REGION AND
MID/UPPER LEVEL RIDGE AXIS BUILDS IN FROM THE NORTHEAST ALONG
WITH A DECREASE IN MOISTURE OVER THE REGION. WILL KEEP LOW END
CHANCE POPS GOING FOR MOST AREAS THURSDAY EXCEPT NORTHEAST.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...RIDGING ALOFT WILL
GRADUALLY TAPER OFF CHANCES FOR RAIN INTO THE WEEKEND. HOWEVER...
MODELS...PARTICULARLY THE NAM...ARE KEEPING MOIST LOW LEVELS WITH
DRYING FROM H85 AND ABOVE. WITH PWATS GENERALLY 1.8 INCHES LATE
THURSDAY NIGHT INTO FRIDAY...CONTINUED SLIGHT CHANCE POPS OVER THE
GULF THROUGH FRIDAY MORNING AS INSTABILITY REMAINS. VERY ISOLATED
CONVECTION MAY DEVELOP ALONG THE SEA BREEZE FRIDAY AFTERNOON...
HOWEVER AM CURRENTLY EXPECTING DRIER AIR TO MIX AND SUBSIDENCE TO
HINDER MUCH ACTIVITY. A MUCH DRIER AIRMASS /PWATS AROUND 1.3 INCHES/
WILL ENTER THE AREA OVER THE WEEKEND...WITH MIDLEVEL TEMPERATURES
WARMING. THEREFORE...EXPECTING TEMPERATURES TO CLIMB THROUGH THE
WEEKEND TO ABOVE NORMAL TEMPERATURES. THE DRIER AIRMASS AND EXPECTED
CLEARER SKIES SHOULD LEAD TO COOLER NIGHTS...SO KEPT BELOW GUIDANCE
ESPECIALLY OVER THE LOW-LYING AREAS. ANOTHER AREA OF UPPER LEVEL
WEAKNESS WILL ENTER EASTERN TEXAS LATE IN THE PERIOD...INCREASING
PWATS OVER THE AREA. THIS MAY LEAD TO ADDITIONAL DEVELOPMENT ALONG
THE SEA BREEZE MID WEEK NEXT WEEK...HOWEVER WILL KEEP SILENT POPS
FOR NOW AS DEVELOPMENT SHOULD BE ISOLATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    90  77  91  76  94  /  40  20  20  10  10
VICTORIA          90  75  92  75  94  /  40  10  20  10  10
LAREDO            97  78  98  78 101  /  40  40  30  20  10
ALICE             93  75  95  75  97  /  40  20  30  10  10
ROCKPORT          89  80  91  79  91  /  40  20  30  10  10
COTULLA           95  75  96  75  99  /  30  40  30  20  10
KINGSVILLE        92  76  93  75  97  /  40  20  20  10  10
NAVY CORPUS       89  79  90  78  90  /  40  20  20  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TMT/89...SHORT TERM/AVIATION
CB/85...LONG TERM
Hazardous weather outlook, Jul 18, 4:18 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
518 AM CDT WED JUL 18 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-190000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
518 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER SOUTH TEXAS
TODAY...WITH ACTIVITY MAINLY OVER THE WESTERN BRUSH COUNTRY THIS
EVENING. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAIN...WIND GUSTS TO 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
SOUTH TEXAS THURSDAY. NO SEVERE WEATHER IS EXPECTED... ALTHOUGH A
THUNDERSTORM OR TWO COULD PRODUCE WINDS IN EXCESS OF 40 MPH DURING
THE AFTERNOON. LOCALLY HEAVY RAINFALL ALSO WILL BE POSSIBLE.

AN ELEVATED FIRE DANGER THREAT WILL BE POSSIBLE OVER THE WESTERN
BRUSH COUNTRY EACH AFTERNOON OVER THE WEEKEND THROUGH NEXT WEEK AS
LOW RELATIVE HUMIDITY VALUES COMBINE WITH BREEZY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TMT/CB

The radar

The Corpus Christi radar (KCRP), 48 km away, was scanning. The volume nearest the first event began at 15:18 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 lightning, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Refugio

When
July 18, 9:17 AM CST
Where
Refugio County, 1.78 mi NE of Bayside
Reported by
Law Enforcement
Coordinates
28.116, -97.197

Refugio County Sheriffs Office reported a funnel cloud northeast of Bayside.

Lightning, Aransas

When
July 18, 10:00 AM CST
Where
Aransas County, 1.39 mi NW of Rockport Ark Co Arpt
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
28.097, -97.043

Lightning struck an oil tank battery near Farm to Market Road 1781 and the Aransas County Airport. The lightning ignited a fire destroying two tank batteries.

Heavy Rain, Bee

When
July 18, 3:00 PM CST to 4:30 PM CST
Where
Bee County, 3.12 mi ENE of Orangedale
Reported by
Public
Coordinates
28.440, -97.780

Public reported a rainfall accumulation of 4.7 inches which occurred in about one and a half hours.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400281, 400282, 400283.